Tornadoes · United States · Ohio · 2011
EF0 tornado, Piqua, Ohio, May 14, 2011
This EF0 tornado ran 0.1 miles across Miami County on May 14, 2011, touching down at 7:42 PM EDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 14, 2011
- Touchdown
- 7:42 PM EDT (23:42 UTC)
- Lifted
- 7:43 PM EDT (23:43 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Miami County
- Touchdown point
- 40.153, -84.244
- Lift-off point
- 40.154, -84.244
- Record number
- 1105141742-01
What the Weather Service recorded
An approaching upper level low pressure system brought a band of showers and thunderstorms across central Ohio. Cold air associated with the low helped to produce very weak tornadoes with these storms.
A tornado briefly touched down. No damage occurred.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS ILN issued a tornado warning for this county at 23:23 UTC, 19 minutes before the tornado touched down, in force until 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:23 UTC | 00:00 UTC | Tornado Warning | ILN |
| 23:55 UTC | 00:31 UTC | Tornado Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at May 14, 7:02 PM EDT, 40 minutes earlier.
Area forecast discussion, May 14, 7:02 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 702 PM EDT SAT MAY 14 2011 .SYNOPSIS... AN UPPER LEVEL LOW MOVING INTO THE REGION WILL MEANDER FOR THE NEXT SEVERAL DAYS. AS A RESULT TEMPERATURES WILL BELOW NORMAL...WITH CLOUDY CONDITIONS AND GOOD CHANCES FOR PRECIPITATION. THE LOW SHOULD MOVE OUT OF THE AREA BY LATE WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... UPPER LEVEL TROUGH IS NEARING THE OHIO VALLEY THIS EVENING. A BROKEN BAND OF SHOWERS WITH A FEW THUNDERSTORMS MOVING NE ACROSS THE CINCINNATI AREA WILL CONTINUE TO PROGRESS ACROSS THE AREA...WITH A FEW SHOWERS POPPING UP AHEAD OF THIS LINE. INTENSITY OF THESE STORMS SHOULD DECREASE AT SUNSET...HOWEVER LIGHT TO MODERATE SHOWERS ARE EXPECTED TO LINGER INTO LATE INTO THE EVENING. THE FOCUS OF SHOWER ACTIVITY LATER TONIGHT IS EXPECTED TO BE ACROSS OUR NORTHERN ZONES AS MODELS ARE FORECASTING LOW PRESSURE TO SETUP A CONVERGENCE BOUNDARY IN THAT AREA. HAVE KEPT HIGH CHANCE POPS IN THE SW ZONES...PROGRESSING THEM NE WHILE LOWERING THEM GRADUALLY THROUGH THE EVENING...BEFORE SETTING UP LIKELY POPS OVER THE NORTHERN ZONES LATE TONIGHT. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... RIDGING OVER CANADA WILL BUILD EASTWARD...TRAPPING THE UPPER LOW OVER OUR REGION THROUGH THE PERIOD. THE COLD POOL AND INSTABILITY ASSOCIATED WITH THE LOW WILL CONTINUE TO BRING INCREASED CHANCES FOR PRECIPITATION THROUGH TUESDAY. THE COLD POOL AND CLOUD COVER WILL ALSO KEEP TEMPERATURES WELL BELOW NORMAL FOR THIS TIME OF YEAR. THE BEST CHANCES FOR PRECIPITATION WILL BE DURING THE DAYTIME HOURS...WITH THE INCREASED DIURNAL INSTABILITY. LINGERING SHOWERS WILL STILL BE POSSIBLE OVERNIGHT. CHANCES FOR THUNDER WILL BE ON THE DECREASE AS TEMPERATURES WILL BECOME UN-SUPPORTIVE OF THIS TYPE OF CONVECTION. SOME FLOODING ISSUES MAY ARISE IN SOME AREAS DUE TO PERSISTENT HEAVY RAINS. && .LONG TERM /MONDAY THROUGH SATURDAY/... FORECAST MODELS ARE CONTINUING TO INDICATE THAT THE UPPER LEVEL LOW WILL MEANDER OVER THE REGION THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. THERE IS SOME DISAGREEMENT TOWARD THE END OF THE WEEK ON HOW FAST THE LOW WILL EVENTUALLY PUSH EAST. THE 12Z GFS AND TO A LESSER EXTENT THE 12Z GEM ARE TRYING TO BRING IN SOME NARROW MID/UPPER LEVEL RIDGING THURSDAY INTO FRIDAY AHEAD OF NEXT UPPER LEVEL LOW MOVING ACROSS THE WESTERN UNITED STATES. MEANWHILE...THE 00Z ECMWF IS KEEPING THIS RIDGING FARTHER BACK TO THE WEST WITH THE UPPER LEVEL LOW PRETTY MUCH REMAINING OVER US THROUGH THE END OF THE WEEK. GIVEN THE CURRENT BLOCKING PATTERN...WOULD NOT NECESSARILY BE SURPRISED IF THE ECMWF ENDS UP BEING RIGHT...BUT IT IS ALSO TOUGH TO BELIEVE THE LOW WOULD REALLY HANG AROUND THAT LONG. BASED ON THE UNCERTAINTY...WILL KEEP A CHANCE OF POPS GOING ON THROUGH FRIDAY. WILL PLACE AN EMPHASIS ON THE AFTERNOON TO EARLY EVENING AS SOME OF THIS WILL MOST LIKELY BE DIURNALLY ENHANCED. IT LOOKS LIKE WE REMAIN STABLE ENOUGH IN THE FIRST PART OF THE WEEK TO KEEP ANY THUNDERSTORM THREAT RELATIVELY LOW. HOWEVER...AS WE PROGRESS THROUGH THE WEEK...THINK WE SHOULD BEGIN TO SEE SOME BETTER INSTABILITIES DEVELOP AND WILL INCLUDE A MENTION OF THUNDER FROM ABOUT WEDNESDAY ONWARD. EXPECT TEMPERATURES TO BE ON THE COOL SIDE TO START THE WEEK GIVEN UPPER LEVEL LOW AND COOL NORTH TO NORTHEASTERLY LOW LEVEL FLOW. WILL THEREFORE UNDERCUT GUIDANCE FOR HIGHS AND GO CLOSER TO WHAT IS SUGGESTED BY THE LOW LEVEL THERMAL FIELDS. TEMPERATURES LATER IN THE WEEK WILL BE HIGHLY DEPENDENT ON WHETHER OR NOT THE UPPER LEVEL LOW PUSHES EAST. FOR NOW HAVE ALLOWED FOR A GRADUAL WARMING TREND WEDNESDAY THROUGH FRIDAY BUT CONFIDENCE IN THIS IS NOT TERRIBLY HIGH. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... SLOW MOVING LOW PRESSURE WILL KEEP OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS AT TAF SITES THROUGH THE PERIOD. PEAK OF ACTIVITY MAY BE THIS AFTERNOON WHEN INSTABILITY WILL BE GREATEST. WIDESPREAD MVFR FLIGHT CONDITIONS WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS. CEILINGS WILL DROP TO IFR BETWEEN 08Z AND 15Z. WINDS WILL REMAIN BELOW 10 KNOTS WHILE GRADUALLY SHIFTING FROM SOUTH TO WEST. OUTLOOK...MVFR TO IFR CEILINGS AND MVFR VISIBILITIES ARE POSSIBLE THROUGH MONDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...LATTO NEAR TERM...LATTO SHORT TERM...LATTO LONG TERM...JGL AVIATION...CONIGLIO
Hazardous weather outlook, May 14, 4:36 AM EDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 436 AM EDT SAT MAY 14 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-150900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 436 AM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY INTO TONIGHT. A FEW STORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING WITH LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION... LOCALLY HEAVY RAIN MAY ACCOMPANY THUNDERSTORMS...RESULTING IN MINOR FLOODING ISSUES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 14, 3:27 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EDT SAT MAY 14 2011
OHZ074-142015-
HOCKING OH-
327 PM EDT SAT MAY 14 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HOCKING COUNTY THROUGH
415 PM EDT...
AT 322 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STARR...
MOVING NORTH AT 20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LOGAN AND CARBON HILL.
ALSO...STARR...UNION FURNACE...HAYDENVILLE...LAKE LOGAN STATE PARK...
ENTERPRISE AND OREVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.
LAT...LON 3947 8223 3947 8227 3938 8229 3939 8250
3937 8252 3937 8255 3960 8251 3961 8250
3965 8249 3966 8237 3960 8237 3960 8226
3956 8225 3956 8218The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
11.7 hours before the tornado, 89 km from the path. May 14, 2011.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 347 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
0.3 hours after it, 89 km from the path. May 15, 2011.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 914 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.3 K/km
The surface observations
Versailles (VES), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:55 UTC | 68 | 59 | 140° 3 kt | 1001.4 | ||
| 22:15 UTC | 68 | 59 | 170° 4 kt | 1001.4 | ||
| 22:55 UTC | 68 | 59 | 200° 8 kt | 1001.4 | ||
| 23:15 UTC | 66.2 | 59 | 210° 7 kt | 1001 | ||
| 23:35 UTC | 64.4 | 59 | 220° 5 kt | 1001 | -TSDZ | |
| 23:55 UTC | 64.4 | 57.2 | 230° 5 kt | 1001.4 | ||
| 00:15 UTC | 64.4 | 59 | 30° 7 kt | 1001.4 | ||
| 00:35 UTC | 62.6 | 60.8 | 40° 4 kt | 1001.7 | ||
| 00:55 UTC | 62.6 | 60.8 | 1001.7 | |||
| 01:15 UTC | 62.6 | 60.8 | 40° 4 kt | 1001.7 | ||
| 01:35 UTC | 62.6 | 59 | 60° 3 kt | 1001.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 89 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:10 UTC | FUNNEL CLOUD | W Christiansburg | Champaign, OH | |
| 23:15 UTC | FUNNEL CLOUD | Sw Piqua | Miami, OH | |
| 23:30 UTC | FUNNEL CLOUD | Piqua | Miami, OH | |
| 23:35 UTC | FUNNEL CLOUD | 10 Ese Millerstown | Champaign, OH | |
| 23:35 UTC | FUNNEL CLOUD | New Carlisle | Clark, OH | SEEN BY FISHERMAN ON BUCKEYE LAKE. |
| 23:42 UTC | TORNADO | W Piqua | Miami, OH | TORNADO ON THE GROUND...DEBRIS COMING FROM THE GROUND. |
| 23:54 UTC | FUNNEL CLOUD | 3 S Piqua | Miami, OH | FUNNEL CLOUD AND WALL CLOUD SPOTTED JUST TO THE NORTH. FUNNEL WAS VERY THIN. |
| 00:28 UTC | FUNNEL CLOUD | 2 S Sidney | Shelby, OH | |
| 00:28 UTC | TORNADO | 2 S Sidney | Shelby, OH | FUNNEL CLOUD WITH A POSSIBLE BRIEF NARROW TORNADO TOUCHDOWN. |
| 00:32 UTC | FUNNEL CLOUD | Urbana | Champaign, OH |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of May 14, 2011
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 14 | 8:28 PM EDT | EF0 | Shelby, OH | 0.0 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.